Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS La Crosse, WI

July 19, 2006Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2006, 11:58 PM CDT for Mitchell County, Iowa. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 11:58 PM CDT (04:58 UTC)
Expired
Jul 20, 2006, 12:30 AM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 12:10 AM CDTTSTM WND GST 603 W Osage, IA
Jul 20, 12:15 AM CDTTSTM WND DMGOsage, IALARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT TELEVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 200457
SVRARX
IAC131-200530-
/O.NEW.KARX.SV.W.0087.060720T0458Z-060720T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 1230 AM CDT

* AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TOETERVILLE TO ROCK CREEK...OR ALONG A LINE EXTENDING FROM 10
  MILES NORTH OF OSAGE TO 10 MILES NORTHEAST OF MASON CITY...AND
  MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. ANSGAR AND STACYVILLE AROUND MIDNIGHT...
  OSAGE AND HIGHWAY 18 AND COUNTY T 38 AROUND 1205 AM...
  HIGHWAYS 9 AND 218 AND COUNTY ROADS T 54 AND A 31 AROUND 1210 AM...
  NEW HAVEN AROUND 1215 AM...
  COUNTY ROADS 17 AND T 72 AROUND 1220 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4332 9300 4348 9301 4349 9299 4349 9257
      4323 9256 4322 9302 4331 9302

$$

BAUMGARDT
2 follow-up statements
000 
WWUS53 KARX 200513
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 AM CDT THU JUL 20 2006

IAC131-200530-
/O.CON.KARX.SV.W.0087.000000T0000Z-060720T0530Z/
MITCHELL IA-
1212 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR MITCHELL COUNTY...

AT 1210 AM...60 MPH WINDS WERE REPORTED 3 MILES WEST OF OSAGE BY LAW 
ENFORCEMENT.  

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MCINTIRE TO HIGHWAYS 9 AND 218...OR ALONG A LINE
EXTENDING FROM 15 MILES NORTHEAST OF OSAGE TO 6 MILES SOUTHEAST OF
OSAGE...MOVING EAST AT 50 MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4332 9300 4348 9301 4349 9299 4349 9257
      4323 9256 4322 9302 4331 9302

$$

BAUMGARDT
000 
WWUS53 KARX 200523
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 AM CDT THU JUL 20 2006

IAC131-200532-
/O.EXP.KARX.SV.W.0087.000000T0000Z-060720T0530Z/
MITCHELL IA-
1223 AM CDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY EXPIRES AT
1230 AM CDT...

THE STORM WHICH PROMPTED THIS WARNING WILL HAVE MOVED OUT OF THE 
WARNED AREA BY 1230 AM. HOWEVER...UNTIL THAT TIME STRONG WINDS 
GUSTING TO 60 MPH ARE POSSIBLE IN THE EASTERN PORTION OF MITCHELL 
COUNTY. 

ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...STRONG STORMS REMAIN 
POSSIBLE. THEREFORE...PERSONS ARE URGED TO STAY TUNED TO YOUR 
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4332 9300 4348 9301 4349 9299 4349 9257
      4323 9256 4322 9302 4331 9302

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 9:22 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
922 PM CDT WED JUL 19 2006

.UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER
CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND
NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM
NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC
AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH
INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF
SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY.

EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH
AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE
STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY
THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST
HAZARDOUS WEATHER OUTLOOK.

NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO
RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF
CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD.

COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
824 PM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
824 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL
THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND
SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE.
ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF
NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE
RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE
BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS
ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON

In the hours before

Local storm report, Jul 19, 11:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             7 W ORONOCO             44.16N 92.68W
07/19/2006  E0.75 INCH       DODGE              MN   FIRE DEPT/RESCUE

&&

SHEA
Local storm report, Jul 19, 11:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 S KELLOGG             44.26N 92.00W
07/19/2006  E0.88 INCH       WABASHA            MN   PUBLIC

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:16 AM CDTSevere Thunderstorm WarningARXChickasaw, Howard44 min
Jul 20, 12:33 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek42 min
Jul 20, 1:47 AM CDTSevere Thunderstorm WarningARXClayton43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.